FDA Issues Warning That Eating This Halloween Treat Can Lead to Heart Problems

By ·
FDA Issues Warning That Eating This Halloween Treat Can Lead to Heart Problems featured image
Photo Credits: Shutterstock

If buckets of candy sprawled around your house and aisle after aisle of bagged chocolate cause you to cave in to your sweet tooth this time of year, that’s fine as long as you limit—or better yet stay away—from one specific type of treat: black licorice.

According to the Food and Drug Administration (FDA), it’s physically possible to overdose on black licorice, and here’s why. If you’re over the age of 40 and eat two ounces of black licorice per day for two weeks, you could land yourself in the hospital due to arrhythmia, an irregular heart rhythm.

You May Also Like: Americans Eat 77 Pounds of Sugar Each Year—and Other Scary Facts

Experts at the FDA say black licorice is made with a sweetening compound, glycyrrhizin that comes from the licorice root. Although it has a natural component to it, glycyrrhizin may cause potassium levels to fall when too much of it is consumed. And when your potassium levels drop, you’re more likely to experience heart issues, high blood pressure and even congestive heart failure.

The connection between black licorice and health problems came about last year after the FDA received word of a candy lover who experienced heart problems after eating too much of the candy. And, the link has been noted in several different medical journals over the years.

So, if you’re going to go the candy route this Halloween, pick anything out of the trick or treat basket to eat, as long as it’s not black licorice!

Find a Doctor

Find a NewBeauty "Top Beauty Doctor" Near you

Give the Gift of Luxury

NewBeauty uses cookies for various reasons, including to analyze and improve its content and advertising. Please review our Privacy Policy and Terms of Use for more about how we use this data. By continuing to use this site, you agree to these policies.